Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 44, NWS Tucson, AZ

July 29, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 29, 2018, 6:17 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 6:17 PM MST (01:17 UTC)
Expired
Jul 29, 2018, 7:00 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 155 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2502 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS55 KTWC 300117
SVRTWC
AZC019-300200-
/O.NEW.KTWC.SV.W.0044.180730T0117Z-180730T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
617 PM MST SUN JUL 29 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Pima County in southeastern Arizona...

* Until 700 PM MST.

* At 615 PM MST, severe thunderstorms were located along a line
  extending from 27 miles east of Organ Pipe National Monument to 11
  miles west of Sells, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Santa Cruz, Big Fields, Gu Vo, Kupk, Pisinemo and Pia Oik.

This includes Route 86 between mile markers 97 and 111.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3182 11251 3208 11261 3211 11201 3189 11189
      3179 11210
TIME...MOT...LOC 0115Z 144DEG 15KT 3188 11235 3193 11208 

HAIL...1.00IN
WIND...60MPH
 
$$

KD
2 follow-up statements
979 
WWUS55 KTWC 300137
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
637 PM MST SUN JUL 29 2018

AZC019-300200-
/O.CON.KTWC.SV.W.0044.000000T0000Z-180730T0200Z/
Pima-
637 PM MST SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR CENTRAL PIMA COUNTY...

At 635 PM MST, severe thunderstorms were located along a line
extending from 23 miles east of Organ Pipe National Monument to 17 
miles west of Sells, or from near Santa Cruz to just west of Big 
Fields, moving northwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Santa Cruz, Gu Vo, Pisinemo and Pia Oik. 

This includes Route 86 between mile markers 97 and 110.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3182 11251 3208 11261 3211 11201 3195 11193
      3180 11210
TIME...MOT...LOC 0135Z 155DEG 11KT 3190 11240 3196 11217 

HAIL...1.00IN
WIND...60MPH
 
$$

KD
960 
WWUS55 KTWC 300159
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
659 PM MST SUN JUL 29 2018

AZC019-300209-
/O.EXP.KTWC.SV.W.0044.000000T0000Z-180730T0200Z/
Pima-
659 PM MST SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL
EXPIRE AT 700 PM MST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However frequent 
lightning, gusty winds and heavy rain are still possible with these 
thunderstorms.

LAT...LON 3182 11251 3208 11261 3211 11201 3195 11193
      3180 11210
TIME...MOT...LOC 0159Z 144DEG 15KT 3196 11245 3202 11222 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:00 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 29, 3:00 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
300 PM MST Sun Jul 29 2018

.SYNOPSIS...Deep moisture will allow for continued thunderstorm
chances today through the upcoming work week. This will also result
in little variation in afternoon daytime temperatures, remaining
near average for late July/early August.

&&

.DISCUSSION...The upper weather pattern this afternoon is defined by
a NW-SE oriented upper high centered over NW Arizona, and a
departing remnant storm feature moving NW thru SRN California. The
worked-over or cool boundary layer in the wake of the convection
last night has limited thunderstorm activity across the nrn and
western portions of the CWA this afternoon. The areas that were
generally quiet yesterday have developed early this afternoon. In
general, storms developed over the higher terrain to the southeast
of Tucson, mainly in Cochise and Santa Cruz counties have moved
slowly west at 10-15 mph into the valleys. We have seen a few strong
storms, one near KALK produced a wind gust to 48 kts, but in general
these storms have had a tough time organizing into a larger complex.
The latest KEMX radar imagery indicates that storms are beginning to
push WSW out of the White Mountains this afternoon...but may
struggle as they push into the Upper Gila River Valley where the
combination of surface dewpoints in the low 50s and a more stable
environment seen on satellite extending from Graham county...into
Pinal and SW Maricopa counties. The 29/20Z HRRR, 29/18Z UofA WRF-NAM
and 29/00Z all indicate storms developing along the rim and
extending into SW NM late this afternoon...then track west across SE
Arizona this evening.

Looking forward, the upper high remains quasi-stationary this week
as it slowly meanders from NW AZ/SRN NV toward the four corners.
This favorable Monsoon pattern will result in scattered afternoon
and evening showers and thunderstorms across SE Arizona. Since a
four corners position is the most favorable for thunderstorm
coverage across our CWA, we will likely have a slight uptick in
coverage beginning Thursday and persisting into next weekend.

Otherwise, there will be little difference in afternoon daytime
temperatures this week, remaining a few degrees from normal.

&&

.AVIATION...Valid through 31/00Z
SCT-BKN cigs 8-12kft AGL generally to the SE of KTUS this afternoon
with scattered -TSRA/-SHRA expected in the vicinity of KDUG and
KOLS. Additional storms will develop and move off of the White
Mountain region late this afternoon and this evening, tracking
across the eastern portions of Southeast Arizona...possibly
impacting KTUS with -TSRA this evening. As for winds, expect
light/diurnally driven at all sites aside from thunderstorm induced
wind gusts to 40-45 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place through
next weekend with daily thunderstorm chances in the forecast.
Humidities will recover well each night and only drop to around 20-
30 percent each afternoon. Outside of thunderstorm induced gusts,
expect typical diurnal trends with speeds of 15 mph or less.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 29, 2:51 PM MST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
251 PM MST SUN JUL 29 2018

AZZ509-510-292215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
251 PM MST SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 315 PM MST...

At 249 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Morenci moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm. Strong
outflow winds will be possible in advance of precipitation.

Locations impacted include...
Clifton and Morenci.

LAT...LON 3333 10930 3321 10909 3296 10924 3312 10950
TIME...MOT...LOC 2149Z 036DEG 8KT 3321 10923

RH
Special weather statement, Jul 29, 4:51 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
451 PM MST SUN JUL 29 2018

AZZ507-511-513-514-300030-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Galiuro and Pinaleno Mountains
including Mount Graham-
451 PM MST SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 530 PM MST...

At 449 PM MST, Doppler radar was tracking strong thunderstorms
about 12 miles north of Benson, moving north at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

The storms will remain over mainly remote areas of east central Pima
and northwestern Cochise Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3208 11010 3199 11038 3221 11055 3234 11015
TIME...MOT...LOC 2349Z 161DEG 7KT 3213 11024

EC
Special weather statement, Jul 29, 5:01 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
501 PM MST SUN JUL 29 2018

AZZ508-512-300030-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
501 PM MST SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHISE COUNTY UNTIL 530
PM MST...

At 500 PM MST, Doppler radar was tracking a strong thunderstorm
just west of Paradise, moving southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Portal and Paradise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3208 10905 3186 10905 3193 10932 3208 10924
TIME...MOT...LOC 0000Z 315DEG 8KT 3197 10916

KD
Special weather statement, Jul 29, 5:31 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
531 PM MST SUN JUL 29 2018

AZZ505-506-300115-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
531 PM MST SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
615 PM MST...

At 530 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Top-Of-The-World to
Christmas. Movement was southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kearny, Kelvin and Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3298 11078 3299 11076 3303 11073 3306 11072
      3307 11073 3308 11070 3301 11064 3281 11101
      3306 11122 3325 11095
TIME...MOT...LOC 0030Z 065DEG 15KT 3327 11093 3306 11075

EC
Special weather statement, Jul 29, 5:53 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
553 PM MST SUN JUL 29 2018

AZZ508-300130-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
553 PM MST SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
630 PM MST...

At 551 PM MST, Doppler radar was tracking strong thunderstorms along
Interstate 10 from near San Simon to the New Mexico line. Movement
was south at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms. Heavy rain will result in reduced visibility for
motorists and ponding of water on roadways.

Locations impacted include...
San Simon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3224 10929 3236 10928 3232 10905 3218 10905
TIME...MOT...LOC 0051Z 007DEG 6KT 3231 10926 3227 10906

KD
Special weather statement, Jul 29, 6:07 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
607 PM MST SUN JUL 29 2018

AZZ501-502-300145-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
607 PM MST SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 645 PM
MST...

At 604 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles east of Organ Pipe National Monument
to near Sells. Movement was northwest at 20 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with these storms.

Locations impacted include...
Sells, Santa Cruz, Ali Chuk, Kupk, Pisinimo, Big Fields, Cowlic and
Pia Oik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3183 11263 3210 11258 3208 11190 3177 11179
      3172 11229
TIME...MOT...LOC 0104Z 115DEG 18KT 3188 11243 3192 11196

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:31 PM MSTSpecial Weather StatementTWCPinal44 min
Jul 29, 5:53 PM MSTSpecial Weather StatementTWC37 min
Jul 29, 6:07 PM MSTSpecial Weather StatementTWCPima38 min
Jul 29, 6:27 PM MSTSpecial Weather StatementTWCCochise48 min
Jul 29, 7:10 PM MSTSpecial Weather StatementTWC50 min
Jul 29, 8:02 PM MSTSpecial Weather StatementTWC28 min
Jul 29, 8:12 PM MSTAreal Flood AdvisoryTWCPima16 hr
Jul 30, 3:05 PM MSTSpecial Weather StatementTWCGraham85 min
Jul 30, 4:02 PM MSTSpecial Weather StatementTWCCochise43 min
Jul 30, 4:16 PM MSTAreal Flood AdvisoryTWCGraham119 min
Jul 30, 4:35 PM MSTSpecial Weather StatementTWC55 min
Jul 30, 4:39 PM MSTSevere Thunderstorm WarningTWCCochise, Graham51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.